Alert archive / Minnesota / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Twin Cities, MN

August 15, 202130 counties in Minnesota

NWS Twin Cities, MN issued this fire weather watch at Aug 15, 2021, 10:06 AM CDT for 30 counties in Minnesota. It took effect at Aug 15, 2021, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 10:06 AM CDT (15:06 UTC)
In effect from
Aug 15, 2021, 11:00 AM CDT
Expired
Aug 15, 2021, 6:19 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 30 counties

Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS83 KMPX 151506
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Sun Aug 15 2021

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON...

.South/southwest winds 15 to 20 mph with occasional gusts near 25
mph, afternoon humidity around 20 percent, and dry will result in
possible critical fire weather conditions this afternoon.

MNZ041>045-047>052-054>059-064>068-073>076-082-083-091-092-152315-
/O.NEW.KMPX.FW.A.0004.210815T1600Z-210816T0100Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-
Faribault-
1006 AM CDT Sun Aug 15 2021

...FIRE WEATHER WATCH IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
LOW HUMIDITY AND BREEZY SOUTHERLY WINDS...

The National Weather Service in Twin Cities/Chanhassen has issued
a Fire Weather Watch, which is in effect until 8 PM CDT this
evening. 

* AFFECTED AREA...Most of south central, central, and northern
  Minnesota.

* WIND...South/southwest at 15 to 20 mph, with occasional gusts 
  near 25 mph.

* HUMIDITY...Min RH near 20 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

jrb
1 follow-up statement
688 
WWUS83 KMPX 152319
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Sun Aug 15 2021


MNZ041>045-047>052-054>059-064>068-073>076-082-083-091-092-160030-
/O.CAN.KMPX.FW.A.0004.000000T0000Z-210816T0100Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-
Faribault-
619 PM CDT Sun Aug 15 2021

...FIRE WEATHER WATCH IS CANCELLED FOR CENTRAL AND MUCH OF
SOUTHERN MINNESOTA...

The National Weather Service in Twin Cities/Chanhassen has
cancelled the Fire Weather Watch. 

Relative humidity values have not fallen as much as forecast and
critical fire weather conditions are not anticipated. Fire weather
conditions will remain elevated through the evening though, with
relative humidities between 30 and 35 percent and south winds
occasionally gusting to between 20 and 25 mph expected through
about sunset.

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this fire weather watch went out at Aug 15, 6:38 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 6:38 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT Sun Aug 15 2021

.UPDATE...
Issued at 633 AM CDT Sun Aug 15 2021

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 331 AM CDT Sun Aug 15 2021

Surface analysis early this morning shows sprawling high pressure
over the northeastern quadrant of the lower 48 states with a weak
north-south oriented surface boundary developing over the eastern
Dakotas. Aloft, a rather nondescript pattern of ridging out west and
troughing in the east is evident, with weak WNW flow aloft which
contains very weak embedded shortwaves but also evident in upper-
level analysis and VWP from multiple radars is low-level jetting in
the vicinity of the aforementioned surface front. This is playing
itself out via the development of isolated showers/t-storms on KMPX
radar shifting SE from ND into far western MN.

This small cluster of precipitation is expected to weaken through
the rest of the overnight hours, owing to the diminishing of the
nocturnal jetting, thus making for another dry day across the WFO
MPX coverage area and next to no cloud cover. The slight shift
eastward of the western CONUS ridge and continued warm air advection
processes will make for another warm day across the area. Highs will
run from the lower 80s in western WI and SE MN to around 90 in
western MN.

With very little change in the pattern both at the surface and aloft
expected from today through tomorrow, this will result in very little
temperature differences through the short-term period. Highs on
Monday will be very similar to today, again ranging from the lower
80s to the lower 90s. Low temperatures both this morning and early
Monday morning will run from the mid 50s to mid 60s. The main
difference will be the lack of precipitation-generating instability
and LLJ as a more stable environment will shift into the region, thus
making for a dry forecast tonight through tomorrow.

The only issue will continue to be fire weather concerns, as
mentioned in the fire weather discussion.

.LONG TERM...(Monday night through Saturday)
Issued at 331 AM CDT Sun Aug 15 2021

More pleasant weather is in store through at least Wednesday with
high pressure lingering over the Northeast US keeping us between
systems. Models continue to disagree on timing and placement of a
mid to late-week Pacific Northwest trough, leading to 30-40% PoPs
being dragged out longer and longer through the forecast period,
much like how this string of midnight shifts has felt with otherwise
quiet weather.

Heat and humidity will build with southerly flow on the backside of
the broad area of high pressure to our east. Temperatures will climb
back into the upper 80s and low 90s Tuesday and Wednesday with dew
points breaking well into the 60s for the first time in several days.
Wind speeds will also be on the increase particularly across western
Minnesota Wednesday in response to the tightening pressure gradient
ahead of a surface low in the Dakotas. From Wednesday night onward,
forecast confidence dwindles. The GFS continues to be the fastest
with precip onset along a cold front Thursday morning and dry
conditions by Friday. Meanwhile, the Canadian and Euro don't even
introduce PoPs until late Friday through Saturday. Thus, have once
again stuck with the NBM's broad brush of 30-40% PoPs through Friday
night. Looking ahead to next weekend, there's still nothing but
uncertainty regarding additional chances for showers, but it does
appear that temperatures will fall back into the upper 70s and low
80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 633 AM CDT Sun Aug 15 2021

AXN...Convergence along a stalled surface boundary in the far eastern
Dakotas plus low level jetting has allowed for early morning
convection to drift into far western MN, drifting near/around KAXN.
Still a chance of SHRA/TSRA within 10sm of KAXN for the first couple
hours of the 15/12z TAF duration, followed by clearing and solid VFR
conditions for the remainder of the TAF into Monday morning. S winds
throughout, with breezy speeds this afternoon before diminishing
after dark.

Other sites...Solid VFR conditions expected throughout. Some high
clouds in central MN as the remnants of western MN convection
diminishes. S to SW winds throughout with breezy speeds this
afternoon.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Mon-Wed...VFR. Wind S 10-15 kts.

&&

.FIRE WEATHER...
Issued at 331 AM CDT Sun Aug 15 2021

With models continuing to slow the progress of greater moisture
advection into the region, RH values are expected to not have the
recovery anticipated a couple periods ago. In fact, much of the MN
portion of the coverage area will have minimum RH values under 30%,
with parts of the area north of I-94 bottoming out between 20-25%. In
addition, breezy SSW winds are again expected, with sustained speeds
around 15mph with gusts around 20mph and possibly as high as 25mph.
Per collab with surrounding offices and that fire officials indicate
some fuels are still relatively dry, a fire danger SPS will again be
issued for today.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...Dye
AVIATION...JPC
FIRE WEATHER...JPC
Hazardous weather outlook, Aug 15, 3:42 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
342 AM CDT Sun Aug 15 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
342 AM CDT Sun Aug 15 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected this afternoon
across much of central into southern Minnesota, due to the
combination of minimum relative humidities around 25 percent, dry
vegetation and breezy southwest winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Fire Weather Watches in Minnesota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.